Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
182 Doctors are Online

Liquid stools, abdominal pain, not hungry. Should I take prescribed medicines again?

User rating for this question
Answered by

General Surgeon
Practicing since : 2008
Answered : 5368 Questions
2 months back I suffered from NON-SPECIFIC COLITIS. After conducting Lower GI Endoscopy my doctor told this. For Liver Panel 1 Liver Functionality test was done and following two parameters were found out of bound
(1) SGOT (AST) 49.90 U/L (<37.00)
(2) SGPT (ALT) 84.20 U/L (<41.00)
other parameters were well within range
My medicine course was over 3,4 days back, but now again I am feeling the same symptoms, i.e. dysentry (Liquid Stool), and pain in Abdomen not constant but in frequent cycles. I am also not feeling hungry. My doctor prescribed medicine for two months.
The medicines were
Nexpro-40mg for two months one tab in empty stomach every morning for 60 days
Gutrex twice daily before lunch and dinner for 60 days
and an Antibitotic something like Leon-02 twice daily for 5 days.

Should I continue the same medicines for another two months.Please help....
Posted Thu, 20 Sep 2012 in Digestion and Bowels
Answered by Dr. Grzegorz Stanko 47 minutes later

Thank you for the query.

First of all something about your liver panel. Your results are not much above the range, so it can mean nothing. It can also be caused by alcohol intake or some viral liver infections. So my questions is: have you had checked HBV and HCV antibodies? have you had checked GGTP in blood and amylase in urine?

Your treatment is quite strange for me. From one side you are diagnosed with non-specific colitis, but your treatment is more likely for IBS or acid reflux. So here is another question: what exactly have colonoscopy revealed? where there any samples for histopathology taken? And have you had gastroduodenoscopy performed?

If you would be suffering from intestines infection related disease (so called stomach flu), your symptoms should be gone after so long time, and for sure if there would be any bacterial infection, antibiotic you have been prescribed should treat your symptoms.

By non-specific colitis I understand some inflammation intestines disease (not bacterial or viral, but autoimmune in most cases, the exemption is Clostridium difficile colitis which is caused by antibiotics intake and should be treated with metronidazole). To diagnose it, large intestine samples should be collected during the colonoscopy for histology examination. Results should tell if you are dealing with it, and if so is it either Crohn`s disease or ulcerative colitis . After such diagnose proper biologic treatment (with specific antibodies) can be started.

So I do not know what you have been diagnosed with. But for sure, if you suffer from such symptoms (liquid stools and abdominal pain) and there is a colitis suspecting, intestine CT with contrast (called enteroclysis) should be performed to find any small intestines narrowings. Such narrowing can cause partial intestine blockage and result with cyclical abdominal aches and diarrheas.

So your treatment doesn't seem to be effective at all. You should see your doctor again.

Hope this will help. Feel free to ask further questions.
Above answer was peer-reviewed by
Follow-up: Liquid stools, abdominal pain, not hungry. Should I take prescribed medicines again? 13 hours later
Dear Sir,
Regarding alcohol intake, I never take alcohol and I am also a strict vegeterian. So I dont know, please correct me if I am wrong, the problems in my liver must be due to viral liver infections, as you have suggested. I think Hepatitis tests are done with blood samples. From my blood tests only the above two abnormalities that I mentioned (Liver Panel-1 LFT test) were found.

The other tests that you mentioned histopathology and gastroduodenoscopy were also not done to the best of my knowledge and beleif, only colonoscopy was performed. Even if the doctor has performed that he, never mentioned such abnormalities, so I beleive either such a test was not performed or even if it is performed it was normal according the doctor who checked me.
So may be as you have said small intestines narrowings may have happened.

I have some specific queries as mentioned below.

(1) I am an engineering student currently pursuing PhD, so sometimes to XXXXXXX deadlines I had to wake up late at nights. A comprehensive VIVA exam was scheduled on 2nd May, 2012, before that may be for a week or so I barely slept for 3-3.5 hours at the most. Does it have anything to do with Liver infection and small intestines narrowings?

(2) My doctor asked me not to consume any milk. So during the course of my medicine I didnt took any milk, and things seemed to be normal during that time though occasionaly I had liquid stool. But after completion of my medicine course I started consuming milk, may be for 3 or 4 days. I felt that problems started to escalate after that. So I felt that my abdominal pain have some connection with milk consumption also, I need your expert advice over this matter.

(3) As an immediate counter measure to this problem, I stopped consuming normal spicy foods. As I am an Indian, here foods are normally spicy, so as a initiall measure now I have already shifted to boiled foods (mainly boiled vegetables and pulses) and boiled rice. Is that OK with me? I need your advice in this?

(4) Would you like to advice me any thing else to change in my regular habits, or any change in my diet that I should make, which in your opinion can make any positive difference to my health.

At last I would like to thank you from bottom of my heart for such a patient reply...
Best Regards

Answered by Dr. Grzegorz Stanko 13 hours later

Thank you for the query.

Your liver enzymes result may be caused by viral problem, but most likely they are not. AST and ALT can be just elevated without any known reason and mean nothing at all. However, HCV and HBV tests should be performed. But you should not think that you have liver infection.

Regarding to your queries:
1. Of course stress and such lifestyle can have very significant effect to your digestive tract. Brain can and do affect every tissue in human body including intestines which are very sensitive in some people.

2. Some people do not digest milk at all. Milk is not natural product in human diet. It is only necessary in early months of human life. Especially cow`s milk. It is very often that milk irritates digestive tract and can result with allergies. So i suggest you to eliminate it from your diet, especially that you have noticed relation between milk intake and digestion problems.

3.Boiled rice and other foods are more easily digested and are fine for you. However, spicy foods can irritate upper digestive tract such as acid secretion, pancreas secretion and bile secretion, should not affect with large intestine problems. Moreover, your slightly elevated liver enzymes may be caused by regular spicy food intake. If you were using spicy food for a long time and it did not result with any digestion problems, there is no need to eliminate it.

4. Regular meals are extremely important for whole human body including intestines. Without such regularity, we are prone for many diseases including cancer. Moreover, we do not live to suffer from intestines or any other body part. There is no point in such living as we cannot deal with other life problems. So this would be my advice.

Hope this will help and I have answered all your questions.
Fell free to ask further questions.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor